Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2004, 10:38 PM CDT for Lancaster County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2004, 10:38 PM CDT (03:38 UTC)
- Expired
- May 5, 2004, 11:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
305 WUUS53 KOAX 060338 SVROAX NEC109-060400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1035 PM CDT WED MAY 5 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1100 PM CDT * AT 1033 PM CDT...TRAINED SPOTTERS REPORTED SEVERE THUNDERSTORM WINDS AROUND 60 MPH IN NORTHWEST LANCASTER COUNTY...WITHIN 8 MILES OF THE SAUNDERS COUNTY LINE. THE WARNED AREA IS THE NORTHERN 10 MILES OF LANCASTER COUNTY...AND DOES NOT INCLUDE THE CITY OF LINCOLN. WINDS OF 60 TO 80 MPH ARE POSSIBLE...ALONG WITH SEVERE VISIBILITY REDUCTION DUE TO BLOWING DUST. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4105 9689 4086 9690 4086 9647 4104 9647 $$ POLLACK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:55 PM CDT, 7 hours 43 minutes earlier.
Area forecast discussion, May 5, 2:55 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED MAY 5 2004 .DISCUSSION... ISOLATED THUNDERSTORM POTENTIAL THIS EVENING AND SCATTERED THUNDERSTORMS THURSDAY ALONG WITH TEMPERATURES THE SHORT TERM FORECAST CONCERNS. AMPLIFIED PATTERN TO CONTINUE INTO THE WEEKEND WITH A SURFACE BOUNDARY LYING IN THE VICINITY OF THE CWA TO PLAY HAVOC WITH TEMP AND PRECIP CHANCES. BEYOND MON...LONGER RANGE MODELS BREAK DOWN THE RIDGE WITH THE LONGWAVE TROF NR 130W MOVING INTO THE ROCKIES. THE LATEST SUBJECTIVE SURFACE MAP FROM 18Z HAD THE WARM FRONT INTO CENTRAL IOWA AND SW MN...WITH LOW PRESSURE CENTERED N OF PIR SD AND THE DRYLINE E OF VTN AND W OF LXN. SFC TEMPERATURES HAD WARMED INTO THE LOWER 90S WEST OF THE DRYLINE AND WERE IN THE 80S ACRS THE OAX FORECAST AREA. 50S DEWPOINTS WERE OVER THE FORECAST AREA...WITH 60S AS CLOSE AS MCI. THE SFC WINDS WERE HITTING ADVISORY CRITERIA AT OFK AND TQE. THE ELEVATED CONVECTION FROM THIS AM QUICKLY SHIFTING INTO MN/IA. MOST OF THE LIGHTNING HAD DECREASED BY NOON. THE SOUNDING FROM THIS MORNING HAD A SHALLOW LAYER OF MOISTURE IN A 50MB LAYER AROUND 600MB. STEEP LAPSE RATES AND A WEAK MID LEVEL SHORTWAVE TROF COMBINED TO PRODUCE SOME SCATTERED SHOWERS AND THUNDERSTORMS IN NE NEB AND SD. THIS EVENING...SFC FRONT NEAR SD/NE BORDER. SHORT TERM MESOETA AND RUC AND OLDER 24HR FCST OF THE WRF/MM5 DEVELOP SOME CONVECTION OVER PARTS OF NRN NEBRASKA/SRN SD. SOME CU ALREADY FORMING OUT WEST WITH HEATING AND APPROACH OF A MID LEVEL SHORTWAVE. CIN WEAKENS AS YOU GO WEST. WITH HIGHER TERRAIN...INSTABILITY AND LIMITED MOISTURE IN PLACE WOULD EXPECT MORE COVERAGE TO THE WEST OF THE FCST AREA. WRF IS A BIT MORE AGGRESSIVE FOR THE NE NEBRASKA ZONES. FOR NOW HAVE INCLUDED ISOLATED -TSRA. WILL NEED TO MONITOR WITH STEEP LAPSE RATES AND ELEVATED RH. EXPECT TO ALLOW THE WIND ADVISORY TO EXPIRE AS WINDS SHOULD REMAIN BELOW CRITERIA. THUR...THE SFC FRONT SAGS FARTHER S AND EXPECT WRM TEMPS ALOFT TO HINDER DEVELOPMENT DURING THE DAY AND INCLUDED LATE AFTERNOON AND EVENING TSRA WITH HEATING...AND SIGNIFICANT POOLING OF MOISTURE NEAR THE FRONT OVR SE NEB AND SW IA. SPC HAS SLIGHT CHC OF SEVERE MAINLY IN IOWA...AND COVERAGE DOES LOOK BETTER THERE. SOME RISK OF SEVERE FARTHER WEST INTO THE OAX FORECAST AREA WITH BOUNDARY IN VICINITY. THE SFC FNT REMAINS IN THE AREA FRI AND WILL AFFECT CHC TSRA AND POPS. THE GFS IS A BIT FARTHER N WITH THE BOUNDARY...THUS THE CHC FOR PRECIP IS FARTHER NORTH. SAT INTO SUN THE RIDGE BREAKS DOWN SOMEWHAT WITH THE SFC LOW AND FRONT PUSHING THROUGH THE PLAINS. THE HEAVIER RAINS ARE EXPECTED NORTH AND EAST OF THE FCST AREA IN THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES. WITH MODEL DIFFERENCES IN THE EXTENDED TENDED TOWARD THE ENSEMBLE BLEND. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && ZAPOTOCNY
Hazardous weather outlook, May 5, 5:00 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT WED MAY 5 2004 IAZ043-NEZ011-012-015>018-030>034-042-061000- ANTELOPE-BOONE-BURT-CEDAR-CUMING-KNOX-MADISON-MONONA IA-PIERCE- PLATTE-STANTON-THURSTON-WAYNE- 500 PM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND THURSDAY THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS TONIGHT OVER PARTS OF NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA...MAINLY NORTH OF A COLUMBUS TO TEKAMAH TO WOODBINE IOWA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT OR THURSDAY. IAZ055-056-069-NEZ043>045-050>053-065-061000- BUTLER-COLFAX-DODGE-DOUGLAS-HARRISON IA-POTTAWATTAMIE IA-SARPY- SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 500 PM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A CHANCE OF MORE THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. IAZ079-080-090-091-NEZ066>068-078-088>093-061000- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE- 500 PM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. FOBERT
In the hours before
Local storm report, May 5, 10:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1025 PM CDT WED MAY 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 3 W RISING CITY 41.20N 97.35W
05/05/2004 BUTLER NE TRAINED SPOTTER
8 CAR AND TRUCK ACCIDENT AT JUNCTION OF HIGHWAYS 81 AND
92 BETWEEN RISING CITY AND SHELBY ON COUNTY LINE.
&&
SKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:45 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 30 min |
| May 5, 10:18 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.